Clinical solution: Teenage chest pains
When anyone has chest pains and numbness, you must rule out some ‘must-not-miss’ diagnoses while forming your working diagnosis
Editor's Note: We asked columnist Patrick Lickiss to pick a winner to this month's challenge and he wrote: "There were a ton of people picking PE for a must-not-miss diagnosis, and even some commenters sticking up for the ability of EMS to diagnose. It brings a tear to my eye.
That said, we'll go with JJ Reitz as the winner of this month's Clinical Scenario. JJ chose an anxiety attack with the possibility of 'study aids' mixed with caffeine. JJ was aware of the possibility of a pulmonary embolus and would have asked enough follow up questions to rule it out (but didn’t ignore it). Honorable mention goes out to everyone else who picked the right diagnosis as well. Strong work!"
Building a differential diagnosis takes place in EMS in much the same way it does in the hospital. After exploring the patient’s history, performing a physical assessment and any appropriate diagnostics, the provider settles on a likely cause of the patient’s symptoms. This cause is often referred to as the “working diagnosis.” A working diagnosis may be revised or completely changed as additional findings are noted.
In addition to the working diagnosis, providers should always be aware of “must-not-miss” diagnoses. These are less likely causes of the patient’s symptoms but represent life-threatening conditions that the provider must not ignore as they generally require time-sensitive treatment.
For the patient listed in the scenario, there is a diagnosis that providers must not miss. The fact that she is presenting with chest pain, shortness of breath and a change in her level of consciousness should lead you to consider a potential cardiac cause of her symptoms.
However, there are aspects of her presentation that make those less unlikely. The patient does not have any significant historical risk factors, is relatively young and, aside from respiratory rate, has fairly stable vital signs. While keeping cardiac in mind as a “must-not-miss,” the provider must find a more likely cause.
The patient in the scenario has a few symptoms that should guide the construction of a differential diagnosis. First, her respiratory rate is significantly elevated. In the presence of clear lung sounds and a good pulse oximetry reading, common respiratory causes can be lower on the working diagnosis list. The finding of shortness of breath with clear lung sounds may be present in a patient with pulmonary embolus. Since an embolus does not affect the actual airways in the lungs, there are no changes in lung sounds. The decreased blood flow, however, still causes the perception of shortness of breath by the patient. The finding of facial and arm numbness, however, particularly in the presence of increased respiratory rate, often indicates hyperventilation.
The body has several mechanisms to control acid/base balance. One method is changing the volume and speed of respirations. When the body exhales carbon dioxide, it removes acids from the system, making the body more basic (alkali). This can be beneficial for patients who are acidotic (like those in diabetic ketoacidosis), but can create an imbalance in patients with normal levels of acid in the blood. This is measured in a scale known as pH.
When a patient with a normal blood pH begins to hyperventilate, pH elevates or becomes more alkaline. As the pH changes, the patient becomes symptomatic. Symptoms can include facial numbness, arm numbness (one or both sides), chest pain and cramping of the extremities (called carpopedal spasms). If hyperventilation continues, the patient may eventually experience syncope, after which the body’s normal respiratory drive takes over.
Coaching patients to slow their ventilatory rate can correct the symptoms over time but managing the underlying cause of the hyperventilation is the goal. Patients can often slow their breathing by focusing on a watch or some other visual stimulus even though they may believe that they cannot.
One of the common causes for hyperventilation is anxiety. Patients may have episodes of anxiety without a formal diagnosis during times of increased stress. Additionally, the use of stimulants like caffeine can create anxious feelings. The patient in the scenario is attending college and was studying in a coffee shop for an extended period of time. It is reasonable to believe that she may be experiencing stress and may have had an increased intake of caffeine in the recent past. That history along with her symptoms results in a working diagnosis of anxiety.
It is important to note that having a patient “rebreathe” carbon dioxide is not a safe or effective means to treat hyperventilation. Asking a patient to breathe into a paper bag or placing a non-rebreather mask on the patient set at a low flow rate creates a dangerous situation for the patient. This is particularly true if the patient actually has a pulmonary embolus. In this situation, creating a low-oxygen environment may result in worse patient outcomes as the patient’s body is already struggling to exchange oxygen into the bloodstream.
You assist Beth in sliding from her seat at the table onto a wheelchair and move her to a quiet location to wait for the transport unit. You ask if she has finals coming up, and she nods “yes.” When asked if she has been drinking extra coffee, she nods “yes.” You tell her that you believe her symptoms are caused by her rapid, shallow breathing and offer to coach her to slow down. She is wearing a watch and you instruct her to take a slow breath only when the second hand passes a number.
The patient begins to follow your directions and after two minutes, her respiratory rate is controlled and she is able to carry on a conversation. She reports that her arms and chest feel better but that her face still feels numb. The ALS unit arrives and you provide a turnover report. The paramedic suggests that the patient be transported to the ED for evaluation as she has no history of similar episodes. En route a 12 lead ECG is performed and shows no acute changes. The patient is evaluated and referred to the on-campus counseling center and advised to reduce her coffee intake.